Oklahoma, 2008

High Wind in Oklahoma, December 22, 2008

December 22, 2008 · NWS AMA · 1 event in 1 county or zone

caused the pressure gradient to tighten resulting in very strong southerly winds during the afternoon hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A deepening surface low pressure system...approaching the western Oklahoma Panhandle...caused the pressure gradient to tighten resulting in very strong southerly winds during the afternoon hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 22, 1:56 PM CST, 9 minutes earlier.

Area forecast discussion, Dec 22, 1:56 PM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
156 PM CST MON DEC 22 2008

.UPDATE...
WIND SPEEDS ARE STARTING TO INCREASE ACROSS THE TEXAS PANHANDLE.
ALSO...CLEARING SKIES CAN BE OBSERVED ON THE SAT IMAGERY FROM THE
WEST. THINKING THAT SINCE THE STRONG WINDS ARE PRIMARILY A RESULT OF A
TIGHT GRADIENT...THE POTENTIAL MIXING INVOLVED WITH CLEAR SKIES
SHOULD KEEP WIND SPEEDS UP. SO...SPREAD THE WIND ADVISORY ACROSS ALL
BUT THE SOUTHEAST TEXAS PANHANDLE WHERE OBS OFF THE CAPROCK APPEAR TO
BE HOLDING STEADY BELOW 25 KNOTS. ALSO...ADDED AN EXTRA HOUR TO THE
ADVISORY THINKING WE COULD STAY WINDY THROUGH 7 PM TONIGHT IF NOT
LATER.

JJB

&&

.PREV DISCUSSION... /ISSUED 1215 PM CST MON DEC 22 2008/

AVIATION...
STRONG WINDS ARE THE MAIN CONCERN TODAY. WIND GUSTS SHOULD EASILY
REACH 30 PLUS ALTHOUGH THE POSSIBILITY OF REACHING 40 KT IS MARGINAL
DUE THE CLOUD COVER...LIMITING THE MIXING POTENTIAL. WE WILL HOLD OFF
ON ISSUING AN AVIATION WEATHER WARNING...BUT WILL CONTINUE TO
MONITOR. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL.

NUNEZ

PREV DISCUSSION... /ISSUED 752 AM CST MON DEC 22 2008/

UPDATE...
CURRENT OBSERVATIONS...PROFILER DATA...AND 12Z SOUNDINGS SUPPORT WIND
ADVISORY FOR ALL OF THE OK PANHANDLE AND MAY NEED TO BE INCLUDED FOR
THE WESTERN OR NORTHERN TX PANHANDLE. UPDATED WIND AND HAZARD GRIDS
FOR STRONGER WINDS AND WIND ADVISORY TO INCLUDE THE WESTERN OK
PANHANDLE. DAY SHIFT WILL NEED TO ASSES THE SITUATION AND UPDATE TO
INCLUDE ADDITIONAL COUNTIES IN THE WIND ADVISORY. ALSO...WIND
ADVISORY MAY NEED TO BE EXTENDED INTO THE OVERNIGHT HOURS TONIGHT AND
POSSIBLY INTO TUESDAY AS WELL.

UPDATED PUBLIC AND FIRE WEATHER PRODUCTS HAVE BEEN SENT.

SCHNEIDER

PREV DISCUSSION... /ISSUED 525 AM CST MON DEC 22 2008/

UPDATE...
WITH PERSISTENT CLOUD COVER SINCE 06Z...TEMPERATURES HAVE REMAINED IN
THE UPPER TEENS AND LOWER 20S...THUS WIND CHILL VALUES HAVE REMAINED
ABOVE ZERO. THEREFORE...WILL CANCEL THE WIND CHILL ADVISORY. ALSO WILL
UPDATE TEMPERATURE GRIDS TO REFLECT CURRENT TRENDS.

SFJ

AVIATION...
FOR THE 12Z TAFS...THE MAIN STORY WITH THIS TAF PERIOD WILL BE THE
SOUTHERLY WINDS. AN APPROACHING LOW PRESSURE SYSTEM WILL RESULT IN A
TIGHT PRESSURE GRADIENT OVER THE REGION FOR THE NEXT 24 TO 36 HOURS.
WINDS HAVE ALREADY BEGUN TO INCREASE ACROSS THE REGION. EXPECT THE
STRONGEST WINDS OVER THE EASTERN OKLAHOMA PANHANDLE...INCLUDING KGUY.
THE MAXIMUM WINDS ARE EXPECTED BETWEEN 18Z AND 00Z WHEN KDHT AND
KGUY COULD SEE GUSTS ABOVE 40KTS. AT KAMA...EXPECT LIGHTER
WINDS...THUS HAVE HELD OFF ON ISSUING AN AVIATION WEATHER WARNING FOR
NOW...BUT THIS WILL BE MONITORED CLOSELY THROUGH THE MORNING. VFR
CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD WITH BKN HIGH CLOUDS.

SFJ

PREV DISCUSSION... /ISSUED 325 AM CST MON DEC 22 2008/

DISCUSSION...
BIGGEST CONCERNS THIS FORECAST PACKAGE WILL BE WIND SPEEDS TODAY AND
WIND CHILLS THIS MORNING. WIND CHILL ADVISORY NOT VERIFYING...HOWEVER
WILL MAKE A DETERMINATION WHETHER TO CANCEL OR NOT BY 12Z. PRESSURE
GRADIENT TIGHTENING UP AND WIND SPEEDS CURRENTLY AROUND 10 TO 15
KNOTS AS OF 09Z. CONCERN IS CONSIDERABLE CLOUD COVER OF MID AND HIGH
LEVEL CLOUDINESS WHICH WILL HAMPER MIXING. FEEL THAT WIND ADVISORY
CRITERIA OF 35 MPH SUSTAINED FOR 2 HOURS OR LONGER WILL HAVE THE BEST
CHANCE OF BEING REACHED IN THE CENTRAL AND EASTERN OK PANHANDLE
BETWEEN 18Z TODAY AND 00Z TUESDAY. DECIDED TO ISSUE A WIND ADVISORY
FOR THOSE TWO COUNTIES AND WILL LET DAY SHIFT KEEP A CLOSE WATCH
WHETHER TO EXPAND THE ADVISORY TO INCLUDE ADDITIONAL COUNTIES OR
POSSIBLY EVEN CANCEL IT. PREVIOUS FORECASTER THINKING OF KEEPING THE
FORECAST DRY THROUGH THE PERIOD LOOKS ON TRACK. IF ANY PRECIP
OCCURS...WOULD MOST LIKELY BE TUESDAY NIGHT AND VERY LIGHT. DID NOT
MAKE MUCH CHANGES OTHER THAN MAX TEMP TODAY. MOS GUIDANCE SOME 7 TO 9
DEGREES TOO WARM ON SUNDAY AND UNDERCUT GFS MOS GUIDANCE BY ALMOST 5
DEGREES.

NEXT COLD FRONT EXPECTED TO PUSH THROUGH THE PANHANDLES TUESDAY NIGHT
INTO EARLY WEDNESDAY MORNING. ANOTHER STRONGER COLD FRONT WITH
MODIFIED CANADIAN AIR TO PUSH THROUGH THE PANHANDLES LATE FRIDAY INTO
EARLY SATURDAY. LACK OF LOW LEVEL MOISTURE WILL PRECLUDE CHANCES FOR
PRECIP...HOWEVER MOSTLY CLOUDY SKIES EXPECTED. A GRADUAL WARM UP LATE
IN THE WEEKEND INTO EARLY NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
ALTHOUGH WIND SPEEDS EXPECTED TO INCREASE TODAY...FEEL THAT WIND
SPEEDS NOT AS HIGH AS PREVIOUSLY THOUGHT DUE TO EXTENSIVE CLOUD
COVER. THE CLOUD COVER SHOULD ALSO KEEP TEMPS DOWN THEREFORE KEEPING
RH VALUES UP. WITH MINIMUM RH VALUES FORECAST AROUND 30 PERCENT OR
GREATER...WILL HOLD OFF ISSUING A FIRE DANGER STATEMENT TODAY. NO
FIRE WEATHER CONCERNS EXPECTED THROUGH THE NEXT SEVERAL DAYS.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

OK...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

08/14
Hazardous weather outlook, Dec 22, 1:35 PM CST, 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
135 PM CST MON DEC 22 2008

OKZ001>003-TXZ001>020-231200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
135 PM CST MON DEC 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AS A LOW PRESSURE SYSTEM APPROACHES THE REGION...THE SURFACE PRESSURE
GRADIENT WILL TIGHTEN...RESULTING IN STRONG WINDS. SOUTH WINDS ARE
EXPECTED TO REACH SPEEDS OF 25 TO 35 MPH ACROSS MUCH OF THE AREA.
THEREFORE...A WIND ADVISORY IS IN EFFECT THROUGH 7 PM CST
FOR THE OKLAHOMA PANHANDLE AND ALL BUT THE SOUTHEAST CORNER OF THE
TEXAS PANHANDLE. OVER THE SOUTHEAST TEXAS PANHANDLE...CAUTION IS
ADVISED ON ALL AREA LAKES TODAY AND TONIGHT AS SOUTH WINDS MAINTAIN
SPEEDS OF 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NUNEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cimarron

When
December 22, 2:05 PM CST
Where
Cimarron forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The wind gust was measured at the Boise City Oklahoma Mesonet station located three miles south southeast of Boise City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140481.